Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 86, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 13, 2020, 6:01 AM CDT for Hinds County, Mississippi. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2020, 6:01 AM CDT (11:01 UTC)
- Expired
- Aug 13, 2020, 8:00 AM CDT
- In force
- 119 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 52 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:50 AM CDT | FLASH FLOOD | 3 Ssw Bolton, MS | LYONS RD WAS FLOODED NEAR HOUSTON RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
766
WGUS54 KJAN 131101
FFWJAN
MSC049-131300-
/O.NEW.KJAN.FF.W.0086.200813T1101Z-200813T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
601 AM CDT Thu Aug 13 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northwestern Hinds County in central Mississippi...
* Until 800 AM CDT.
* At 600 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Jackson, Clinton, Raymond, Edwards, Bolton, Brownsville and
Learned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3246 9036 3234 9033 3217 9056 3220 9070
3234 9064 3234 9063 3236 9063 3244 9059
3245 9059 3250 9057 3251 9053 3250 9052
3252 9052 3254 9046 3254 9045 3249 9045
3249 9039
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:35 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 13, 3:35 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Jackson MS 335 AM CDT Thu Aug 13 2020 .DISCUSSION... Today and Tonight: Persistent mostly warm top convection continues to fester this morning over the ArkLaMiss Delta region as 0-3km theta-e advection occurs in the deep tropical airmass (PWs ~ 2.5"). While cells have been and will continue to be slow moving given the 10-15 knot 0-3km bulk shear vectors, the absence of any low level feature to focus on will keep amounts only locally heavy as has been the case so far. Recent convective rainfall amounts have done little to create an environment for flooding as seen in the 1hr FFG values near 3.5" over much of the area. As such, will not continue the limited flooding threat in the HWO for today. Despite the difficulties in the CAM data resolving this early morning convection, their diurnal convective solutions for later today still seem reasonable with enhanced coverage over central sections given the location of the slow moving mid level shortwave, best ascent and moisture./GG/ Friday through Sunday: A hot/humid pattern with ongoing potential for showers and storms will continue through this weekend. The region remains on the eastern periphery of a ridge centered over the Four Corners and extending across the Southern Plains. An unhurried shortwave and associated weak surface low will serve as a trigger for convective development as they move eastward across the Mid South. Similar to what was being advertised for this morning, CAM guidance is once again hinting at ongoing convection moving into the ArkLaMiss Delta on Friday morning. Through the day, the low level convergence axis (and better rain chances) will shift eastward extending from South MS into AL. By Saturday and Sunday, these features will shift east of the area; however, considerable deep layer moisture will remain and additional weak disturbances will promote continued isolated to scattered convection. Nevertheless, decreasing precip coverage should result in increasing daytime temperatures. With moderately steep mid level lapse rates and marginally strong deep layer shear forecast, a few stronger storms will be possible each day as we have seen in recent days. Rainfall could also be locally heavy given the moist environment and some potential for training convection along these low level convergence axes. Dewpoints will remain rather high through this time frame, running in the mid to upper 70s in most areas during the day. Outside of convective activity with temps rising into the lower to middle 90s, this will result in heat indices near 105F at times. The highest confidence of this occurring is roughly west of I-55 where rain chances are somewhat lower. Again, with the potential for early day convection on Friday, there is some uncertainty with regards to reaching these thresholds but there is still conditional potential for heat indices around 105F in the western areas. Given this, the currently advertised limited heat stress in the HWO/graphics will be maintained. Monday through Wednesday: A break from the current pattern is in the cards for next work week as a summertime cold front moves across the area. Though surface winds will begin to shift as early as Sunday, the actual theta gradient/change in airmass won't reach the area until the day on Monday. PW, which has been running in the 1.5 to 2 inch range, will fall to around or even below 1 inch in most areas by midweek. POPs will trend downward from north to south and through time as drier air begins to work into the area. More pleasant and slightly cooler conditions are expected Tuesday and Wednesday in the wake of the front. /DL/ && .AVIATION... 06Z TAF discussion: Scattered to numerous showers and thunderstorms will continue overnight between GLH and GWO as MVFR conditions develop. While VFR conditions will become prevalent by mid morning, scattered to numerous showers and thunderstorms will develop over the region and continue thgrough late afternoon. Periodic IFR/MVFR conditions can be expected where storms occur./GG/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 90 72 89 73 / 68 35 69 22 Meridian 90 72 90 73 / 65 48 73 30 Vicksburg 91 74 91 75 / 59 30 54 20 Hattiesburg 90 73 90 73 / 64 34 74 26 Natchez 91 74 90 74 / 58 20 54 16 Greenville 89 73 89 72 / 50 31 44 19 Greenwood 88 72 89 71 / 68 35 45 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 13, 3:44 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 344 AM CDT Thu Aug 13 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 140845- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 344 AM CDT Thu Aug 13 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central and south Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices near 105 degrees during the late morning and afternoon hours Friday through Sunday will result in increasing heat stress, mainly for areas west of Interstate 55. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. DL && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 13, 4:36 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 AM CDT Thu Aug 13 2020
MSZ042-043-048-049-131000-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
436 AM CDT Thu Aug 13 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...
SOUTHEASTERN YAZOO...HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL
500 AM CDT...
At 435 AM CDT, Meteorologists were tracking a strong thunderstorm
near Brownsville, or 9 miles north of Clinton. This storm was nearly
stationary.
This strong thunderstorm will be near...
Flora and Pocahontas around 500 AM CDT.
Other locations impacted by this storm include Learned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3249 9059 3250 9058 3250 9057 3251 9055
3253 9055 3253 9059 3254 9059 3255 9060
3258 9060 3271 9009 3215 8999 3214 9057
TIME...MOT...LOC 0935Z 280DEG 3KT 3247 9039
GRGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 34 min |
| Aug 13, 4:36 AM CDT | Special Weather Statement | JAN | Hinds | 24 min |
| Aug 13, 7:56 AM CDT | Flash Flood Warning | JAN | Hinds, Warren | 3 hr |
| Aug 13, 11:39 AM CDT | Special Weather Statement | JAN | Noxubee | 51 min |
| Aug 13, 12:14 PM CDT | Special Weather Statement | JAN | Lowndes | 46 min |
| Aug 13, 6:36 PM CDT | River Flood Warning | JAN | Hinds, Warren | 12 hr |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.